Alert archive / Texas / Freeze Warnings in 2017
Freeze Warning 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this freeze warning at Oct 27, 2017, 3:03 PM CDT for 8 counties in Texas. It took effect at Oct 28, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 3:03 PM CDT (20:03 UTC)
- In effect from
- Oct 28, 2017, 4:00 AM CDT
- Expired
- Oct 28, 2017, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Bandera County, TX, Blanco County, TX, Burnet County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Real County, TX
The radar
The Austin/San Antonio radar (KEWX), 102 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
528 WWUS74 KEWX 272003 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 303 PM CDT Fri Oct 27 2017 TXZ171-186-188-189-280415- /O.NEW.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/ Llano-Kerr-Gillespie-Kendall- Including the cities of Llano, Kerrville, Fredericksburg, and Boerne 303 PM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY... The National Weather Service in Austin/San Antonio has issued a Freeze Warning, which is in effect from 4 AM to 9 AM CDT Saturday. * TEMPERATURE...Lows from 28 to 32 degrees Saturday morning. * IMPACTS...Sensitive plants may be killed or damaged if left outside. Please make sure to take care of your pets, plants, and pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
662 WWUS74 KEWX 280242 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 942 PM CDT Fri Oct 27 2017 TXZ185-187-190-281400- /O.EXA.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/ Real-Bandera-Blanco- Including the cities of Leakey, Bandera, and Blanco 942 PM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY... The National Weather Service in Austin/San Antonio has issued a Freeze Warning, which is in effect from 4 AM to 9 AM CDT Saturday. * TEMPERATURE...Lows from 28 to 32 degrees Saturday morning. * IMPACTS...Sensitive plants may be killed or damaged if left outside. Please make sure to take care of your pets, plants, and pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ171-186-188-189-281400- /O.CON.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/ Llano-Kerr-Gillespie-Kendall- Including the cities of Llano, Kerrville, Fredericksburg, and Boerne 942 PM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY... * TEMPERATURE...Lows from 30 to 32 degrees Saturday morning. * IMPACTS...Sensitive plants may be killed or damaged if left outside. Please make sure to take care of your pets, plants, and pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
972 WWUS74 KEWX 280301 AAB NPWEWX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Austin/San Antonio TX 1001 PM CDT Fri Oct 27 2017 TXZ172-281400- /O.EXA.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/ Burnet- Including the city of Burnet 1001 PM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY... The National Weather Service in Austin/San Antonio has issued a Freeze Warning, which is in effect from 4 AM to 9 AM CDT Saturday. * TEMPERATURE...Lows from 30 to 32 degrees Saturday morning. * IMPACTS...Sensitive plants may be killed or damaged if left outside. Please make sure to take care of your pets, plants, and pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TXZ171-185>190-281400- /O.CON.KEWX.FZ.W.0001.171028T0900Z-171028T1400Z/ Llano-Real-Kerr-Bandera-Gillespie-Kendall-Blanco- Including the cities of Llano, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, and Blanco 1001 PM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT SATURDAY... * TEMPERATURE...Lows from 28 to 32 degrees Saturday morning. * IMPACTS...Sensitive plants may be killed or damaged if left outside. Please make sure to take care of your pets, plants, and pipes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:23 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 27, 12:23 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1223 PM CDT Fri Oct 27 2017 .AVIATION... The cold front has pushed south through South-Central Texas and has left gusty northerly winds and scattered VFR clouds in its wake. Speeds will be around 15-25 knots with gusts over 30 knots. The speeds will weaken after sunset and will remain out of the north through the valid TAF period. VFR will also prevail through the period. && .PREV DISCUSSION... /ISSUED 652 AM CDT Fri Oct 27 2017/ UPDATE... Please see the 12Z aviation forecast discussion below. AVIATION... Recent surface observations show winds beginning to increase behind the cold front early this morning. The front has moved south of our TAF sites and gusty north winds are either already in place or will develop over the next 1-2 hours. Gusty conditions will remain intact through late afternoon, then begin to subside into the early evening hours. As for cloud cover, we still expect FEW-SCT clouds along I-35, with the thicker cloud cover likely at AUS vs SAT/SSF. We will keep the forecast SCT at AUS for now, but could see a brief window of BKN during the early afternoon. Regardless, cloud bases are expected to remain VFR. PREV DISCUSSION... /ISSUED 415 AM CDT Fri Oct 27 2017/ SHORT TERM (Today through Saturday)... All eyes are on the cold front making a mad dash through the CWA this morning and how much wind we can expect as a result. As of 3AM, sustained winds of 20-30 kts were observed in southern OK and the Red River Valley. While the wind shift had already made it through much of the CWA, the more significant pressure gradient was still across the northern half of the state and advancing on South Central Texas. Extensive interrogation of the GFS/HRRR/NAM/SREF all indicated winds reaching at least 22 kts by 15Z this morning across the northern half of the CWA excluding the eastern zones. While some models including the RAP/ECMWF/TTU-WRF were mostly under criteria (26 mph sustained for at least one hour), it was decided to opt for a wind advisory based off both upstream winds observed and gust potential. For cold fronts of this type, often we experience a local enhancement along the eastern edge of the Plateau which often is not captured in the model guidance. Applying some local biases to the winds generated by the CONSMOS (more indicative of the current wind fields seen), and we see multiple counties along the I-35 corridor exceeding advisory criteria and even gust potential to 40 mph. Hence the decision to issue the advisory. By all accounts, the pressure gradient relaxes shortly after 15Z and we should see winds fall below this criteria but still breezy. Focus then shifts to temperatures for Saturday morning. At present, the majority of the CWA should stay well above freezing Saturday morning per guidance across the board. However, some local areas on the plateau, primarily river valleys and such, could see a brief dip to 32. So while a widespread freeze is not expected, a couple spots may indeed dip down to freezing for their min T. Then for the rest of the day Saturday, temperatures will stay rather cool, with CWA-wide sub-70 degree highs forecast. LONG TERM (Saturday Night through Thursday)... Temperatures will rise gradually through the long term period. The shortwave responsible for this cold front today will shift off to the east and a transitional zonal pattern will set up on Monday. This should allow highs to recover back into the upper 70s and low 80s while another cold front approaches from the north Monday evening. This cold front is progged to stall along our northern CWA border in both the GFS and the ECMWF. Additionally, another H5 low will quickly traverse the southwest CONUS becoming an open shortwave. This feature will coincide with the stalled front providing both low level and upper level lifting as well as 20-30 kts of 850 mb moisture transport Tuesday. As a result, showers and thunderstorms are re- introduced into the grids for Tuesday, Tuesday night, and Wednesday, eventually exiting the area Wednesday evening. At current, forecast soundings look quite meager convectively but there should exist enough dynamical lift to at least warrant thunder. PWAT values look to AoA 1.5 inches and thus some briefly heavy rainfall may be possible but without much convective aid, not expecting much in the way of impacts at this time. Moving beyond Wednesday, models begin to diverge synoptically considerably, thus maintained the Superblend outcome for now which more favors the ECMWF outcome of pushing this activity east by Wednesday night and remaining dry moving into the following weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 39 65 41 74 / - 0 0 0 0 Austin Bergstrom Intl Airport 63 38 64 37 73 / - 0 0 0 0 New Braunfels Muni Airport 63 37 66 38 73 / 0 0 0 0 0 Burnet Muni Airport 59 34 62 38 73 / - 0 0 0 0 Del Rio Intl Airport 66 41 67 42 73 / 0 0 0 0 0 Georgetown Muni Airport 60 36 63 38 74 / - 0 0 0 0 Hondo Muni Airport 68 34 69 39 74 / 0 0 0 0 0 San Marcos Muni Airport 64 37 66 38 74 / - 0 0 0 0 La Grange - Fayette Regional 64 37 64 38 72 / - - 0 0 0 San Antonio Intl Airport 66 40 67 41 73 / 0 0 0 0 0 Stinson Muni Airport 67 41 67 40 74 / 0 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM CDT this afternoon for the following counties: Bandera...Bastrop...Bexar...Caldwell...Comal... Guadalupe...Hays...Kendall...Medina...Travis...Williamson. && Mesoscale/Aviation...Hampshire Synoptic/Grids...LH
Hazardous weather outlook, Oct 27, 11:26 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1126 AM CDT Fri Oct 27 2017 TXZ171>173-183>194-202>209-217>225-228-281630- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1126 AM CDT Fri Oct 27 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. A Wind Advisory for northerly winds of 20 to 30 mph with gusts near 40 mph is in effect for portions of the Hill Country and much of the I-35 corridor from San Antonio to Georgetown until 1 PM. The Wind Advisory does include the Austin and San Antonio areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Much colder air behind a strong cold front is expected to bring the first freeze of the fall season for parts of South Central Texas over the weekend. Early morning freezing temperatures are forecast to be confined to parts of the Hill Country Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Oct 27, 2:56 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 256 PM CDT Fri Oct 27 2017 TXZ172-183>185-187-190-202>204-281400- Burnet-Val Verde-Edwards-Real-Bandera-Blanco-Kinney-Uvalde-Medina- Including the cities of Burnet, Del Rio, Rocksprings, Leakey, Bandera, Blanco, Bracketville, Uvalde, and Hondo 256 PM CDT Fri Oct 27 2017 ...FIRST FREEZE OF THE SEASON IS POSSIBLE EARLY SATURDAY MORNING FOR PORTIONS OF THE TEXAS HILL COUNTRY... The combination of dry air, near calm winds, and clearing skies across portions of the Hill Country and the higher elevations of the Southern Edwards Plateau will allow temperatures to fall in the low to mid 30s early Saturday morning. If conditions look to become colder, the Freeze Warning in effect for portions of the Hill Country may need to be expanded overnight. Please protect any sensitive plants, pets, livestock, and pipes that could be susceptible to the colder conditions. Another round of near to below freezing temperatures is expected again early Sunday morning also. Allen
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 3:43 AM CDT | Wind Advisory | EWX | Bandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 15 more | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.